Computationally efficient changepoint detection for a range of penalties

Haynes, Kaylea and A. Eckley, Idris and Fearnhead, Paul (2017) Computationally efficient changepoint detection for a range of penalties. Journal of Computational and Graphical Statistics, 26 (1). pp. 134-143. ISSN 1061-8600

[thumbnail of JCGS_main_supp]
PDF (JCGS_main_supp)
JCGS_main_supp.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (864kB)


In the multiple changepoint setting, various search methods have been proposed which involve optimising either a constrained or penalised cost function over possible numbers and locations of changepoints using dynamic programming. Such methods are typically computationally intensive. Recent work in the penalised optimisation setting has focussed on developing a pruning-based approach which gives an improved computational cost that, under certain conditions, is linear in the number of data points. Such an approach naturally requires the specification of a penalty to avoid under/over-fitting. Work has been undertaken to identify the appropriate penalty choice for data generating processes with known distributional form, but in many applications the model assumed for the data is not correct and these penalty choices are not always appropriate. Consequently it is desirable to have an approach that enables us to compare segmentations for different choices of penalty. To this end we present a method to obtain optimal changepoint segmentations of data sequences for all penalty values across a continuous range. This permits an evaluation of the various segmentations to identify a suitably parsimonious penalty choice. The computational complexity of this approach can be linear in the number of data points and linear in the difference between the number of changepoints in the optimal segmentations for the smallest and largest penalty values. This can be orders of magnitude faster than alternative approaches that find optimal segmentations for a range of the number of changepoints.

Item Type:
Journal Article
Journal or Publication Title:
Journal of Computational and Graphical Statistics
Additional Information:
This is an Accepted Manuscript of an article published by Taylor & Francis Group in Journal of Computational and Graphical Statistics on 02/12/2015, available online:
Uncontrolled Keywords:
?? stat.costat.mldiscrete mathematics and combinatoricsstatistics and probabilitystatistics, probability and uncertainty ??
ID Code:
Deposited By:
Deposited On:
22 Dec 2014 09:50
Last Modified:
05 Feb 2024 00:35